South Dakota, 2004Tornadoes in South Dakota, May 29, 2004
May 29, 2004 · NWS ABR · 2 events in 1 county or zone
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 29, 1:25 PM CST, 3 hours 43 minutes earlier.
Area forecast discussion, May 29, 1:25 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
225 PM CDT SAT MAY 29 2004
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN FORECAST CHALLENGE IS CONVECTION TONIGHT...THEN LINGERING
PRECIPITATION CHANCES THROUGH TUESDAY. 19Z SURFACE ANALYSIS SHOWED
AN ELONGATED AREA OF LOW PRESSURE OVER THE NORTHERN AND CENTRAL
PLAINS. THE COLD FRONT WITH THIS LOW WAS SITUATED OVER THE MISSOURI
RIVER AND LOOKS TO SLOWLY TRACK EASTWARD TONIGHT. DECENT MOISTURE
HAS BEEN STREAMING NORTHWARD AHEAD OF THE FRONT TODAY...WITH
DEWPOINTS IN THE LOW TO MID 60S OVER THE ENTIRE CWA. 18Z SOUNDING
FROM ABR SHOWED IN EXCESS OF 3000 J/KG WITH NO CIN. INDICES ALL
INDICATING ENOUGH INSTABILITY FOR THE POSSIBLE DEVELOPMENT OF
ROTATING SUPERCELLS. AN UPPER SHORTWAVE CURRENTLY OVER THE CENTRAL
ROCKIES WILL SWING NORTHEASTWARD AND WILL ALSO HELP TO ENHANCE THE
POSSIBILITY OF STORMS THIS EVENING. TORNADO WATCH CURRENTLY IN
EFFECT UNTIL 03Z FOR COUNTIES EAST OF THE FRONT...MAINLY FROM THE
RIVER EAST. THE FRONT LOOKS TO EXIT THE CWA AFTER MIDNIGHT...THEN
CONTINUES EASTWARD ON SUNDAY. LOW PRESSURE WILL INTENSIFY OVER SOUTH
CENTRAL CANADA...WHILE HIGH PRESSURE PUSHES OVER THE CENTRAL AND
SOUTHERN PLAINS. THE UPPER TROUGH ELONGATES JUST NORTH OF THE REGION
AS WELL...WHICH LOOKS TO HELP IN KEEPING A CHANCE OF SOME WRAP
AROUND SHOWERS OVER THE NORTHERN PLAINS SUNDAY THROUGH TUESDAY. THE
UPPER AND SURFACE LOWS FINALLY GET PUSHED EAST BY HIGH PRESSURE
TRACKING ACROSS THE ROCKIES TUESDAY NIGHT...WHICH WILL BRING AN END
TO ANY LINGERING PRECIPITATION. TEMPERATURES WILL REMAIN COOL
THROUGHOUT THE PERIOD...EARLY ON DUE TO AN ABUNDANCE OF CLOUD COVER
AND POSSIBLE PRECIPITATION...THEN LATER IN THE PERIOD UNDER THE
INFLUENCE OF THE SURFACE HIGH.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
STILL APPEARS TO BE A QUIET EXTENDED PERIOD SETTING UP...WITH BROAD
5H RIDGE TO OUR WEST AND DRY NW FLOW ALOFT. THERE ARE SOME MINOR
WAVES THAT ROUND THE TOP OF THE RIDGE...BUT NOTHING TO GET REALLY
EXCITED ABOUT.
06Z GFS ADVERTISES A WEAK 7H TROF PUSHING INTO WRN CWA AROUND 00Z
FRIDAY WITH SLIGHT RH INCREASE. 85H FLOW BECOMES MORE SOUTHERLY WITH
DEPARTING 85H HIGH MOVING TO EAST. BEST LOLVL JET APPEARS TO BE
DISPLACED FURTHER SOUTH HOWEVER. NO REAL LIFT NOTED AT 7H LEVEL
EITHER. 06Z GFS IS PLACING SOME LIGHT QPF IN RESPONSE TO THIS...BUT
THIS FAR OUT CANT ARGUE FOR GOING OVER CLIMO POPS...SO WILL JUST
LEAVE DRY ATTM.
AS RIDGE AMPLIFIES TO OUR WEST BY LATE IN EXTENDED...WARM FRONT GETS
NOSED UP INTO OUR REGION FOR THE BEGINNING OF THE WEEKEND. 85H FLOW
BECOMES RATHER WEAK AND 7H LAYER SHOWS A DRYING TREND. AGREE THAT
WITH BOUNDARY DRAPED OVER THE REGION...SOMEWHERE...AND WEAK WAVES IN
NW FLOW A SLGT CHC/CHC OF TRW EXISTS FOR THE WEEKEND. FOR NOW...WILL
CONT TO LEAVE DRY FCST IN PLACE TO AVOID ANY MODEL FLIP-FLOPS.
TEMP WISE...GENERAL WARMING TREND NOTED...AND COVERED IN CURRENT
TEMP FORECAST. GENERALLY FOLLOWED GFS ENSEMBLE TEMPS AND ADJUSTED
WHERE NECESSARY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
PARKIN/HINTZ
Hazardous weather outlook, May 29, 4:40 AM CST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
540 AM CDT SAT MAY 29 2004
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301030-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
...SLIGHT RISK OF SEVERE THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
MOHR
In the hours before
Local storm report, May 29, 3:49 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL HECLA 45.88N 98.15W
05/29/2004 0.75 INCH BROWN SD NWS EMPLOYEE
&&
APLocal storm report, May 29, 4:18 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
518 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL ABERDEEN 45.47N 98.48W
05/29/2004 0.88 INCH BROWN SD PUBLIC
&&
APTornado, Brown
- When
- May 29, 5:08 PM CST to 5:13 PM CST
- Where
- Brown County, 1 mi SE of Bath
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 45.450, -98.317
A weak tornado touched down briefly just southeast of Bath, causing no damage.
Tornado, Brown
- When
- May 29, 5:22 PM CST to 5:32 PM CST
- Where
- Brown County, 7 mi N of Bath
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 30 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 45.567, -98.333
The same storm that produced the F0 tornado for 5 minutes southeast of Bath produced a second tornado 7 miles north of Bath about 10 minutes later. This tornado was also weak and produced no damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 29 to 30, 20043 deaths · 6 injured · $370,000 · F4 · 47 events
- Tornadoes and Hail in Kansas, May 29 to 30, 20041 injured · $22 million · F3 · 35 events
- Hail and Damaging Winds in Kansas, May 29, 20042 deaths · 2 injured · 78 kt wind · 48 events
- Tornadoes and Damaging Wind in Oklahoma, May 29 to 30, 2004$571,000 · F3 · 7 events
- Tornadoes and Hail in Oklahoma, May 29, 2004$8.5 million · F2 · 55 events
- Tornadoes and Hail in Kansas, May 29, 2004$2.3 million · F2 · 9 events
- Lightning Strike in Colorado, May 29, 20041 death · 4 injured · 1 event
- Tornadoes and Flash Flooding in Nebraska, May 29, 2004$5.4 million · F0 · 47 events
- Tornadoes and Hail in Kansas, May 29, 2004$3.3 million · F1 · 10 events
- Tornado and Hail in Kansas, May 29, 2004$2.3 million · F0 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 29 to 30, 2004$180,000 · F1 · 27 events
- Flash Flood in South Dakota, May 29 to 30, 2004$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399603, 5399604.